Texas, 2021

Drought in Texas, March 1 to 31, 2021

March 1 to 31, 2021 · NWS EWX · 11 events in 11 counties and zones

Precipitation was below normal across of all of South Central Texas during March. The lack of rain moved Dimmit County to Extreme (D3) Drought Category from Severe (D2) Drought and Bexar, Comal, Kendall, and Lavaca Counties to Severe (D2) from lower categories.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Precipitation was below normal across of all of South Central Texas during March. The lack of rain moved Dimmit County to Extreme (D3) Drought Category from Severe (D2) Drought and Bexar, Comal, Kendall, and Lavaca Counties to Severe (D2) from lower categories. Bandera, De Witt, Fayette, Frio, Medina, and Zavala Counties remained in D2. San Antonio and New Braunfels were in Stage 1 water restrictions. The Edwards Aquifer was 9.5 feet below normal. Area reservoirs were dropping. Medina Lake was 35.0 feet below Conservation Pool Level and Canyon Lake was 5.9 feet below. Outdoor burn bans were in effect in Bandera, Bexar, Frio, and Zavala Counties. The Texas Crop and Weather Report from Texas A&M Agrilife noted that livestock and wildlife conditions were fair to good and supplemental feeding continued.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 28, 10:47 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Feb 28, 10:47 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1047 PM CST Sun Feb 28 2021

.AVIATION...
Well precipitation is currently under performing across South
Central Texas compared to the high resolution model output. The front
has past AUS and should be moving through DRT shortly. It will also
be through SAT/SSF by 07z. Some of the higher wind gusts are lagging
behind the front, so have pushed those back to around 09z at most
terminals. Based on models showing less coverage of precipitation
over South Central Texas and a decrease in intensity have also
removed the prevailing -TSRA and replaced it with VCTS for a few of
the early morning (09z-14z). Still think light showers will continue
for the bulk of the day on Monday keeping ceilings MVFR. Gusty north
winds will also last through much of Monday, with precipitation
ending and ceilings finally showing signs of improvement Monday
evening into the overnight hours.

&&

.PREV DISCUSSION... /ISSUED 745 PM CST Sun Feb 28 2021/

UPDATE...
Very minor updates to the ongoing forecast package. Did retrend
hourly temperatures/winds to reflect the current position of the
front and make some slight chances to the PoP forecast given the
quiet radar at this hour, the expected showers along the front later
this evening, and the anticipated thunderstorms forming across the
Rio Grande and moving eastward later tonight.

Looking at the brand new 00z Sounding out of KDRT there is a 2-3
Degree C inversion just above 950 mb with southwesterly wind bringing
in some weak air advection at that lay. It is important to note that
the front was north of KDRT at the time of the sounding. Decent shear
of over 70 knots and Surface CAPE values near 100 J/kg were reported.
A 700mb-500mb low crawling across Southern Arizona and New Mexico
(evident on GOES-EAST/WEST Water Vapor) will come into play later
this evening.

The cold front is currently extending from a Rocksprings to Kerrville
to Lago Vista to Taylor line as it continues to move to the south and
east. Earlier in the evening a few elevated showers developed across
Llano county, but these quickly died out behind the front. Additional
light showers have formed to the northeast of the area near Cameron
and Caldwell, and a thin line of isolated showers is show in many of
the mesoscale and high resolution models forming along the front
later this evening. Some aircraft soundings out of AUS and SAT still
show a weak capping inversion which may work against these showers.

The main show will be with the approach of the low pressure to the
west. Ahead of it, as it moves into southeastern New Mexico and the
Texas Panhandle later tonight the low and mid-level winds will
strengthen ahead of it. This will move more air in the mid and upper
atmosphere out of the way, causing air at the low levels to fill that
void there-by creating lift. With the front already through the area
and based on the notes about the 00z DRT sounding, any convection
that does form will be elevated. With enough instability, shear, and
moisture in the area a few elevated supercells remain possible. The
HRRR remains consistent in showing a few developing between 10pm and
midnight across Val Verde County. The 12z ARW and NMM high resolution
models also supported this solution while the NSSL WRF was the least
bullish, and the NAM Nest somewhere in the middle with isolated
storms across the Hill Country. Even if the CAP wins out and the
severe risk is conditional, the lift from the upper low should
produce scattered showers and thunderstorms across the Rio Grande
Plains into the Hill Country through the early morning hours,
spreading eastward towards the I-35 corridor. SPC maintained their
marginal risk of severe weather in their 01z update to the Convective
outlook, noting that if strong to severe storms do form that hail
remains the primary threat. We will monitor the trends of the 00z
High Resolution models and provide further updates this evening in
NWSChat and on Social Media. Rain chances continue with cool
temperatures on Monday. What a change in just a few weeks...from
snow/sleet/thunder sleet to the chance of strong to severe storms!

PREV DISCUSSION... /ISSUED 523 PM CST Sun Feb 28 2021/

AVIATION...
The cold front that will be the main driver of the TAF through the
period is already pushing into the Hill Country producing a few
showers between KAQO (Llano) and KBMQ (Burnet). Ahead of the front,
the prefrontal trough have already turned winds out of the north
along the I-35 corridor. Winds will pick up out of the north and be
gusty once the front arrives at all terminals between 03z and 05z.
Showers will be possible with ceilings dropping to MVFR as the front
arrives and moves through with thunderstorm chances, at least in the
vicinity, increasing between 09z at AUS and DRT and 11z at SAT/SSF.
Chances for thunderstorms will linger into the mid-morning Monday
with gusty north winds continuing. Rain showers, MVFR cigs, and gusty
north winds will continue through much of tomorrow, before finally
beginning to clear late in the day. Timing of the clearing will be
the focus of future TAFs, while this set focuses on the precipitation
chances.

PREV DISCUSSION... /ISSUED 236 PM CST Sun Feb 28 2021/

SHORT TERM (Tonight through Monday Night)...

Afternoon surface observations show a warm and moist air mass in
place with current temperatures in the upper 60s to lower 80s.
Dewpoint temperatures are impressive for this time of year and range
from the upper 50s in the Hill Country to the upper 60s in the
coastal plains. For the remainder of this afternoon, we could see a
few light showers develop across portions of the Hill Country and
along and east of the I-35/I-37 corridors. In addition, a cold front
will move in from the north and could help generate isolated
thunderstorms across portions of Burnet and Llano counties.

As the above mentioned front continues to move southward this
evening, a line of showers and thunderstorms is expected to develop
along and especially behind the cold front. These storms will be
elevated in nature, that is they will not be rooted in the flow near
the surface. Favorable MUCAPE and shear should result if some strong
to possibly severe thunderstorm development during the mid-evening
into the overnight hours across a good portion of south central
Texas. The current SPC Day 1 outlook has most of our counties in a
Marginal risk (Level 1 out of 5) for severe weather. Given most
storms should occur behind the boundary, the main concern with these
thunderstorms will be the potential for hail up to around 1" in
diameter. Mesoscale models generally agree the best chance for storm
development will be from the Hill Country into the I-35 corridor. We
have noted the fairly consistent trend from the HRRR model in
showing some activity developing over the Serranias del Burro
mountains of Mexico. Should this occur, this activity would likely
remain intact as it moves into the Rio Grande plains and southern
Edwards Plateau. With this in mind, we did raise precipitation
chances slightly across the above mentioned areas this evening.

For tomorrow morning, we should see decent coverage of post-frontal
showers and thunderstorms across a good portion of south central
Texas. Temperatures will also be much cooler and we have opted to
trend toward the cooler guidance numbers with the expected
precipitation, cloud cover and cold air advection behind the front.
Highs are expected to range from the mid 40s in the Hill Country to
the upper 50s in the Rio Grande and coastal plains. It will be
blustery behind the front on Monday with northerly winds of 15
gusting to near 25 mph across a good portion of the region. Wind
speeds will not be in any rush to decrease Monday evening, but
should begin a slow, downward trend through the overnight hours.
Rain chances will also be on the decrease from west to east Monday
night.

LONG TERM (Tuesday through Sunday)...
The long term periods are looking less eventful as the deterministic
models have been trending with a slower and weaker storm system to
pass through the Southern Plains late in the week. The result of this
trend leaves a lower amount of cloud cover for Tuesday into Wednesday
and a more gradual mid-week return of southerly flow. This means
wider diurnal ranges and less available moisture in advance of the
late week storm system. MOS guidance trends have arrived much drier
over the past 24 hours in regards to the rain chances for Friday and
have all but removed any thoughts of potential rain for late
Thursday. The weaker trends of the late week disturbance also signals
a weaker cold air advection pattern and milder temperature trends
for next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              80  48  50  42  62 /  30  70  70  30  10
Austin Bergstrom Intl Airport  81  48  51  42  63 /  30  70  70  30  10
New Braunfels Muni Airport     81  51  52  44  65 /  20  70  60  30  10
Burnet Muni Airport            78  44  48  40  60 /  30  60  70  20  10
Del Rio Intl Airport           83  52  59  41  66 /   0  40  20  -   -
Georgetown Muni Airport        79  46  49  42  60 /  40  70  80  30  10
Hondo Muni Airport             81  49  55  41  67 /  -   60  50  20  10
San Marcos Muni Airport        80  49  51  42  63 /  20  70  60  30  10
La Grange - Fayette Regional   82  51  53  45  61 /  20  70  70  40  20
San Antonio Intl Airport       80  51  53  43  64 /  20  60  60  20  10
Stinson Muni Airport           80  51  54  43  64 /  10  60  50  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Treadway
Long-Term...YB
Hazardous weather outlook, Feb 28, 3:06 AM CST, 20 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
306 AM CST Sun Feb 28 2021

TXZ171>173-183>194-202>209-217>225-228-010915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
306 AM CST Sun Feb 28 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Late tonight, mainly after midnight, showers and potentially a
few thunderstorms will develop behind a cold front. There is a
conditional threat for a few elevated supercells that could be
capable of producing large hail and frequent lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Bandera

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Bandera forecast zone
Reported by
Drought Monitor
Coordinates
29.747, -99.246 (the zone’s center; the record gives no point)

Precipitation was below normal across of all of South Central Texas during March. The lack of rain moved Dimmit County to Extreme (D3) Drought Category from Severe (D2) Drought and Bexar, Comal, Kendall, and Lavaca Counties to Severe (D2) from lower categories. Bandera, De Witt, Fayette, Frio, Medina, and Zavala Counties remained in D2. San Antonio and New Braunfels were in Stage 1 water restrictions. The Edwards Aquifer was 9.5 feet below normal. Area reservoirs were dropping. Medina Lake was 35.0 feet below Conservation Pool Level and Canyon Lake was 5.9 feet below. Outdoor burn bans were in effect in Bandera, Bexar, Frio, and Zavala Counties. The Texas Crop and Weather Report from Texas A&M Agrilife noted that livestock and wildlife conditions were fair to good and supplemental feeding continued.

Drought, Bexar

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Bexar forecast zone
Reported by
Drought Monitor
Coordinates
29.449, -98.520 (the zone’s center; the record gives no point)

Precipitation was below normal across of all of South Central Texas during March. The lack of rain moved Dimmit County to Extreme (D3) Drought Category from Severe (D2) Drought and Bexar, Comal, Kendall, and Lavaca Counties to Severe (D2) from lower categories. Bandera, De Witt, Fayette, Frio, Medina, and Zavala Counties remained in D2. San Antonio and New Braunfels were in Stage 1 water restrictions. The Edwards Aquifer was 9.5 feet below normal. Area reservoirs were dropping. Medina Lake was 35.0 feet below Conservation Pool Level and Canyon Lake was 5.9 feet below. Outdoor burn bans were in effect in Bandera, Bexar, Frio, and Zavala Counties. The Texas Crop and Weather Report from Texas A&M Agrilife noted that livestock and wildlife conditions were fair to good and supplemental feeding continued.

Drought, Comal

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Comal forecast zone
Reported by
Drought Monitor
Coordinates
29.808, -98.278 (the zone’s center; the record gives no point)

Precipitation was below normal across of all of South Central Texas during March. The lack of rain moved Dimmit County to Extreme (D3) Drought Category from Severe (D2) Drought and Bexar, Comal, Kendall, and Lavaca Counties to Severe (D2) from lower categories. Bandera, De Witt, Fayette, Frio, Medina, and Zavala Counties remained in D2. San Antonio and New Braunfels were in Stage 1 water restrictions. The Edwards Aquifer was 9.5 feet below normal. Area reservoirs were dropping. Medina Lake was 35.0 feet below Conservation Pool Level and Canyon Lake was 5.9 feet below. Outdoor burn bans were in effect in Bandera, Bexar, Frio, and Zavala Counties. The Texas Crop and Weather Report from Texas A&M Agrilife noted that livestock and wildlife conditions were fair to good and supplemental feeding continued.

Drought, De Witt

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
De Witt forecast zone
Reported by
Drought Monitor
Coordinates
29.082, -97.357 (the zone’s center; the record gives no point)

Precipitation was below normal across of all of South Central Texas during March. The lack of rain moved Dimmit County to Extreme (D3) Drought Category from Severe (D2) Drought and Bexar, Comal, Kendall, and Lavaca Counties to Severe (D2) from lower categories. Bandera, De Witt, Fayette, Frio, Medina, and Zavala Counties remained in D2. San Antonio and New Braunfels were in Stage 1 water restrictions. The Edwards Aquifer was 9.5 feet below normal. Area reservoirs were dropping. Medina Lake was 35.0 feet below Conservation Pool Level and Canyon Lake was 5.9 feet below. Outdoor burn bans were in effect in Bandera, Bexar, Frio, and Zavala Counties. The Texas Crop and Weather Report from Texas A&M Agrilife noted that livestock and wildlife conditions were fair to good and supplemental feeding continued.

Drought, Dimmit

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Dimmit forecast zone
Reported by
Drought Monitor
Coordinates
28.423, -99.757 (the zone’s center; the record gives no point)

Precipitation was below normal across of all of South Central Texas during March. The lack of rain moved Dimmit County to Extreme (D3) Drought Category from Severe (D2) Drought and Bexar, Comal, Kendall, and Lavaca Counties to Severe (D2) from lower categories. Bandera, De Witt, Fayette, Frio, Medina, and Zavala Counties remained in D2. San Antonio and New Braunfels were in Stage 1 water restrictions. The Edwards Aquifer was 9.5 feet below normal. Area reservoirs were dropping. Medina Lake was 35.0 feet below Conservation Pool Level and Canyon Lake was 5.9 feet below. Outdoor burn bans were in effect in Bandera, Bexar, Frio, and Zavala Counties. The Texas Crop and Weather Report from Texas A&M Agrilife noted that livestock and wildlife conditions were fair to good and supplemental feeding continued.

Drought, Fayette

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Fayette forecast zone
Reported by
Drought Monitor
Coordinates
29.877, -96.920 (the zone’s center; the record gives no point)

Precipitation was below normal across of all of South Central Texas during March. The lack of rain moved Dimmit County to Extreme (D3) Drought Category from Severe (D2) Drought and Bexar, Comal, Kendall, and Lavaca Counties to Severe (D2) from lower categories. Bandera, De Witt, Fayette, Frio, Medina, and Zavala Counties remained in D2. San Antonio and New Braunfels were in Stage 1 water restrictions. The Edwards Aquifer was 9.5 feet below normal. Area reservoirs were dropping. Medina Lake was 35.0 feet below Conservation Pool Level and Canyon Lake was 5.9 feet below. Outdoor burn bans were in effect in Bandera, Bexar, Frio, and Zavala Counties. The Texas Crop and Weather Report from Texas A&M Agrilife noted that livestock and wildlife conditions were fair to good and supplemental feeding continued.

Drought, Frio

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Frio forecast zone
Reported by
Drought Monitor
Coordinates
28.868, -99.108 (the zone’s center; the record gives no point)

Precipitation was below normal across of all of South Central Texas during March. The lack of rain moved Dimmit County to Extreme (D3) Drought Category from Severe (D2) Drought and Bexar, Comal, Kendall, and Lavaca Counties to Severe (D2) from lower categories. Bandera, De Witt, Fayette, Frio, Medina, and Zavala Counties remained in D2. San Antonio and New Braunfels were in Stage 1 water restrictions. The Edwards Aquifer was 9.5 feet below normal. Area reservoirs were dropping. Medina Lake was 35.0 feet below Conservation Pool Level and Canyon Lake was 5.9 feet below. Outdoor burn bans were in effect in Bandera, Bexar, Frio, and Zavala Counties. The Texas Crop and Weather Report from Texas A&M Agrilife noted that livestock and wildlife conditions were fair to good and supplemental feeding continued.

Drought, Kendall

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kendall forecast zone
Reported by
Drought Monitor
Coordinates
29.945, -98.712 (the zone’s center; the record gives no point)

Precipitation was below normal across of all of South Central Texas during March. The lack of rain moved Dimmit County to Extreme (D3) Drought Category from Severe (D2) Drought and Bexar, Comal, Kendall, and Lavaca Counties to Severe (D2) from lower categories. Bandera, De Witt, Fayette, Frio, Medina, and Zavala Counties remained in D2. San Antonio and New Braunfels were in Stage 1 water restrictions. The Edwards Aquifer was 9.5 feet below normal. Area reservoirs were dropping. Medina Lake was 35.0 feet below Conservation Pool Level and Canyon Lake was 5.9 feet below. Outdoor burn bans were in effect in Bandera, Bexar, Frio, and Zavala Counties. The Texas Crop and Weather Report from Texas A&M Agrilife noted that livestock and wildlife conditions were fair to good and supplemental feeding continued.

Drought, Lavaca

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lavaca forecast zone
Reported by
Drought Monitor
Coordinates
29.384, -96.930 (the zone’s center; the record gives no point)

Precipitation was below normal across of all of South Central Texas during March. The lack of rain moved Dimmit County to Extreme (D3) Drought Category from Severe (D2) Drought and Bexar, Comal, Kendall, and Lavaca Counties to Severe (D2) from lower categories. Bandera, De Witt, Fayette, Frio, Medina, and Zavala Counties remained in D2. San Antonio and New Braunfels were in Stage 1 water restrictions. The Edwards Aquifer was 9.5 feet below normal. Area reservoirs were dropping. Medina Lake was 35.0 feet below Conservation Pool Level and Canyon Lake was 5.9 feet below. Outdoor burn bans were in effect in Bandera, Bexar, Frio, and Zavala Counties. The Texas Crop and Weather Report from Texas A&M Agrilife noted that livestock and wildlife conditions were fair to good and supplemental feeding continued.

Drought, Medina

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Medina forecast zone
Reported by
Drought Monitor
Coordinates
29.356, -99.110 (the zone’s center; the record gives no point)

Precipitation was below normal across of all of South Central Texas during March. The lack of rain moved Dimmit County to Extreme (D3) Drought Category from Severe (D2) Drought and Bexar, Comal, Kendall, and Lavaca Counties to Severe (D2) from lower categories. Bandera, De Witt, Fayette, Frio, Medina, and Zavala Counties remained in D2. San Antonio and New Braunfels were in Stage 1 water restrictions. The Edwards Aquifer was 9.5 feet below normal. Area reservoirs were dropping. Medina Lake was 35.0 feet below Conservation Pool Level and Canyon Lake was 5.9 feet below. Outdoor burn bans were in effect in Bandera, Bexar, Frio, and Zavala Counties. The Texas Crop and Weather Report from Texas A&M Agrilife noted that livestock and wildlife conditions were fair to good and supplemental feeding continued.

Drought, Zavala

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Zavala forecast zone
Reported by
Drought Monitor
Coordinates
28.866, -99.761 (the zone’s center; the record gives no point)

Precipitation was below normal across of all of South Central Texas during March. The lack of rain moved Dimmit County to Extreme (D3) Drought Category from Severe (D2) Drought and Bexar, Comal, Kendall, and Lavaca Counties to Severe (D2) from lower categories. Bandera, De Witt, Fayette, Frio, Medina, and Zavala Counties remained in D2. San Antonio and New Braunfels were in Stage 1 water restrictions. The Edwards Aquifer was 9.5 feet below normal. Area reservoirs were dropping. Medina Lake was 35.0 feet below Conservation Pool Level and Canyon Lake was 5.9 feet below. Outdoor burn bans were in effect in Bandera, Bexar, Frio, and Zavala Counties. The Texas Crop and Weather Report from Texas A&M Agrilife noted that livestock and wildlife conditions were fair to good and supplemental feeding continued.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950743, 950744, 950745, 950746, 950747, 950748, 950749, 950750, 950751, 950752, 950753.